Alert archive / Iowa / Flash Flood Warnings in 2020

Flash Flood Warning 11, NWS Quad Cities, IA

June 4, 2020Iowa County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jun 4, 2020, 7:40 AM CDT for Iowa County, Iowa. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 7:40 AM CDT (12:40 UTC)
Expired
Jun 4, 2020, 12:39 PM CDT
In force
5 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Iowa County, IA

The radar

The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 8:15 AM CDTHEAVY RAIN 3.75Conroy, IARELAYED VIA BROADCAST MEDIA OF 3.5 TO 4 INCHES OF RAIN IN CONROY IN 45 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WGUS53 KDVN 041240
FFWDVN
IAC095-041845-
/O.NEW.KDVN.FF.W.0011.200604T1240Z-200604T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
740 AM CDT Thu Jun 4 2020

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Northeastern Iowa County in east central Iowa...

* Until 145 PM CDT Thursday.

* At 739 AM CDT, Doppler radar indicated a stationary thunderstorm 
  over central Iowa county. Up to two inches of rain have already 
  fallen in 40 minutes. Flash flooding is ongoing or expected to 
  begin shortly. 

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Marengo, Williamsburg, Amana, Conroy, Middle Amana, South Amana,
  Homestead, Iowa County Fairgrounds, Upper South Amana, High Amana
  and West Amana.

This includes the following streams and drainages...
Clear Creek, Old Mans Creek, Iowa River, Hog Run, Mooney Creek,
Hilton Creek, North Branch Old Mans Creek, Bradley Creek, Convey
Creek and Rhine Creek.

This includes Interstate 80 in Iowa between mile markers 217 and 229.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4180 9183 4160 9183 4161 9206 4180 9207

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

Gibbs
2 follow-up statements
762 
WGUS73 KDVN 041410
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
910 AM CDT Thu Jun 4 2020

IAC095-041845-
/O.CON.KDVN.FF.W.0011.000000T0000Z-200604T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iowa IA-
910 AM CDT Thu Jun 4 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
THURSDAY FOR NORTHEASTERN IOWA COUNTY...

At 905 AM CDT, Doppler radar continued to indicate a nearly 
stationary thunderstorms across central and eastern Iowa County. A 
public report of 3 and half to 4 inches of rain feel in 45 minutes 
in Conroy.  Radar indicates that 3 to 5 inches of rain has fallen in 
the last two hours across the warned area.  This includes Interstate 
80. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Marengo, Williamsburg, Amana, Conroy, Middle Amana, South Amana,
Homestead, Iowa County Fairgrounds, Upper South Amana, High Amana and
West Amana.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area, especially across eastern Iowa county.

This includes the following streams and drainages...
Clear Creek, Old Mans Creek, Iowa River, Hog Run, Mooney Creek,
Hilton Creek, North Branch Old Mans Creek, Bradley Creek, Convey
Creek and Rhine Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4180 9183 4160 9183 4161 9206 4180 9207

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Gibbs
683 
WGUS73 KDVN 041739
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1239 PM CDT Thu Jun 4 2020

IAC095-041749-
/O.CAN.KDVN.FF.W.0011.000000T0000Z-200604T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iowa IA-
1239 PM CDT Thu Jun 4 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN IOWA COUNTY IS
CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4180 9183 4160 9183 4161 9206 4180 9207

$$

Gibbs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 6:14 AM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 4, 6:14 AM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
614 AM CDT Thu Jun 4 2020

...AVIATION UPDATE...

.UPDATE...
Issued at 508 AM CDT Thu Jun 4 2020

Summertime madness...we're not focused, not capped, and we've got
plenty of energy. Thus, even dry periods need pop updates it
seems. Our far northwest is now seeing elevated showers pop up
north of the decayed comma head in MO. I'd had though those would
be farther south, but I've had to add low pops for showers all the
way up through Buchanan county. Meanwhile, just southeast of
Macomb, strong storms formed, became widespread and then
dissipated in the same hour. This stuff will give you grey hair!

&&

.SYNOPSIS...
Issued at 252 AM CDT Thu Jun 4 2020

Warm and humid air has pushed slightly south of the area early this
morning, enough to push the convectively active areas outside of our
CWA since late evening. Cirrus is still found over much of the
region north of the storms in Missouri, and this has been the main
reason so far the dense fog has been limited in it's reach. Still,
through sunrise, that remains the main weather hazard.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 252 AM CDT Thu Jun 4 2020

The comma-head portions of the Missouri complex may brush the far
southern counties early today, we will have some rain chance south.
Another thing to watch will be if any elevated showers can form just
north of the stratiform rain's edge, as we still are carrying some
elevated CAPE over our area.

Like the past two days, we will build a large amount of surface CAPE
today, as highs reach the mid to upper 80s, with dewpoints in the
lower to upper 60s.  Heat index readings will reach the upper 80s to
around 90. It appears with the convective outflow to our south
today, and little in the way of any forcing, we should be dry for
the most part. While an intense afternoon storm cannot be ruled
out, it's not worth widespread pops for this threat.

Tonight, forcing is subtle, if at all, but propagation will slowly
carry convection that forms to our northwest into our CWA, and with
so much available energy into the night, (MU CAPE over 1500), an MCS
may well move into the western half the area after midnight. This is
not certain, as it will require a developed cold pool to occur, the
MCS maintenance supports propagation east/southeast into our
area. As with the past few days, the atmosphere supports very
heavy rain rates, and we'll need to watch where this falls, for
isolated flash flooding threats. Lows tonight, in the warm and
humid air, will only fall to the upper 60s in most locations.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 252 AM CDT Thu Jun 4 2020

Key Messages:

1) Showers/storms possible with a front Friday.

2) Dry and quiet weather expected for the weekend into Monday.

3) Eyes on the tropics for mid-week.

Discussion.

Friday...

Long range CAMs are a bit of a mixed bag on how storms will evolve
at the beginning of the period (should be no surprise especially
given yesterday). What bears watching right now is that there
appears to be some consistency in bringing a MCS from southern
Minnesota and northeast Iowa across the area ahead of a 500 hPa
impulse exiting from the Dakotas. This looks to track southeast as
flow switches to the northwest and the complex follows an
established northeast to southwest MUCAPE gradient. It is expected
to impact parts of eastern Iowa and northwest Illinois before it
gradually weakens during the mid-morning as we lose additional
forcing from the LLJ.

There is some potential for storms to be strong as they take
advantage of steepening mid-level lapse rates ahead of the
shortwave, which are forecast to be near 7-8 C/km (leading the
MUCAPE values around 1000-2000 J/KG). This would result in some hail
potential with the strongest storms. Some strong wind gusts will
also be possible with dry air intrusions aloft. SPC currently has a
marginal to slight risk in place across the area for this reason.

We should see a break in precipitation by late morning and midday
before a cold front arrives during the late afternoon and evening.
There is some potential for showers and storms to refire as the
front passes, but coverage will be fairly scattered as there is
little support aloft. The severe weather threat across our area is
low with modest shear, but any storm that develops may have the
potential to produce small hail and strong brief wind gusts.

Saturday through Monday...

Cold front will pass through the area and will settle to our south
through the weekend as surface high pressure builds across the area.
Aloft, ridging will build in and effectively push the jet stream
into the upper Mississippi River Valley and take any storms with it.
This will leave us under dry and pleasant conditions with a mix of
sun and clouds. Afternoon highs in the upper 70s to low 80s, and
overnight lows in the upper 50s to mid 60s are expected, with
dewpoints generally in the mid 50s or lower. By Monday, the surface
high will progress east of the Great Lakes, allowing southerly flow
to return to the area. Afternoon highs should rise back into the mid
to upper 80s.

Monday Night on...

Eyes will then turn to the south as we watch the evolution of
Cristobal. Sunday morning, guidance shows the tropical system
centered just south of Louisiana with the 500 hPa high pressure
centered over Missouri, effectively creating a rex block across the
central U.S. (which will be giving us the nice weekend weather).
This will be short lived as Cristobal looks to start phasing with an
approaching long wave trough moving across the Rockies. The
GFS/ECMWF are is good agreement of bringing its remnants across the
Great Plains into the Midwest, bringing plentiful moisture and
copious amounts of rainfall to the area. Meanwhile, the Canadian is
somewhat more optimistic and keeps the system more into the Gulf
States, keeping us mainly dry for the period.

Temperatures will be highly dependent on where the remnants of the
tropical system pass. For now, a blended solution advertises highs
in the mid to upper 80s Tuesday, with highs in the 70s by mid-week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
ISSUED AT 612 AM CDT Thu Jun 4 2020

Warm moist air, capable of producing an isolated shower or
thunderstorm at any time during the next 24 hours will be with us
through the period. However, most periods will be quiet with VFR
weather as hot and humid days continue. Some patchy fog may for
late tonight, as well as a somewhat increased chance for showers
and storms compared to the daytime isolated threat.

&&

.HYDROLOGY...
Issued at 1111 AM CDT Wed Jun 3 2020

Showers and thunderstorms moved southeastward across the area this
morning. Radar estimated rainfall amounts of 1 to 2 inches fell
north of a Cedar Rapids to Freeport line. Another area of 1 to 2
inches fell between a Burlington to Galesburg line and just north
of Interstate 80. The rain fell quickly in some locations causing
flash flooding in parts of Bureau and Putnam Counties. Radar
estimates also showed some pockets of heavier rain up to 2.50
inches in northwest Bureau County and far northeast Henry County
Illinois.

There were no major changes to the ongoing river flood warnings
on portions of the Iowa, Cedar, Wapsipinicon, and Mississippi
Rivers. The rain that fell this morning has not been included in
the river forecasts and this may cause changes to the forecast
this evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Speck
AVIATION...Ervin
HYDROLOGY...Cousins
Hazardous weather outlook, Jun 4, 3:39 AM CDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
339 AM CDT Thu Jun 4 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
339 AM CDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

An area of rain with embedded weak thunderstorms are possible
south of Interstate 80 this morning, then another hot and humid
day may lead to isolated strong storms this afternoon. Later
tonight, strong to severe thunderstorms in northern Iowa will move
towards the outlook area, mainly after midnight.

The storm prediction center is forecasting a slight risk for
severe storms over Iowa, with a marginal risk over much of eastern
Iowa and northwest Illinois and Missouri. The main risk from
storms will be torrential rainfall, but damaging winds and large
hail will be possible, especially late tonight.

Torrential rainfall could lead to isolated flash flooding this
afternoon and tonight.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A few thunderstorms will be possible across the area Friday morning
before dissipating by midday. Some storms may be strong to severe,
with large hail, damaging winds and heavy rain the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and
overnight.

Ervin/Speck

In the hours before

Special weather statement, Jun 4, 7:24 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
724 AM CDT Thu Jun 4 2020

IAC095-041315-
Iowa-
724 AM CDT Thu Jun 4 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IOWA COUNTY UNTIL
815 AM CDT...

At 724 AM CDT, a strong thunderstorm was located over Conroy, or near
Marengo. The storm is nearly stationary.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Marengo, Williamsburg, Conroy, South Amana, West Amana, High Amana
and Upper South Amana.

This includes Interstate 80 in Iowa between mile markers 216 and 227.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4182 9192 4163 9183 4161 9183 4163 9206
      4178 9213
TIME...MOT...LOC 1224Z 239DEG 3KT 4173 9201

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:05 PM CDTSevere Thunderstorm WarningDVNMuscatine, Scott55 min
Jun 3, 7:23 PM CDTFlash Flood WarningDVNMuscatine, Scott117 min
Jun 3, 8:21 PM CDTSpecial Weather StatementDVNMuscatine24 min
Jun 3, 9:39 PM CDTSpecial Weather StatementDVNLouisa36 min
Jun 4, 7:24 AM CDTSpecial Weather StatementDVNIowa51 min
Jun 4, 8:56 AM CDTRiver Flood WarningDVNDes Moines, Louisa5 days
Jun 4, 1:06 PM CDTSpecial Weather StatementDVNBenton, Buchanan54 min
Jun 4, 1:29 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Linn31 min
Jun 4, 5:00 PM CDTSpecial Weather StatementDVNClinton30 min
Jun 4, 5:14 PM CDTSpecial Weather StatementDVNBenton46 min
Jun 4, 5:33 PM CDTSpecial Weather StatementDVNClinton27 min
Jun 4, 6:23 PM CDTSpecial Weather StatementDVNLouisa37 min
Jun 4, 6:35 PM CDTSevere Thunderstorm WarningDVNBenton40 min

Nearby

Flash Flood Warnings in Iowa, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.